Minnesota, 2014Tornadoes and Flash Flooding in Minnesota, September 4, 2014
September 4, 2014 · NWS FGF · 21 events in 5 counties and zones
By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $326,000
- Crop damage
- $50,000
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
By the early morning hours of the 4th, an area of surface low pressure had moved into northeast South Dakota, with a warm front extending out to the east. Surface dew point values north of the front ranged in the lower 60s while south of the front they topped out around 70. At 850 millibars, the low level jet pushed juicy air up into southeast North Dakota and west central Minnesota, with drier air to the north. Finally, forty-five to fifty knot westerly winds at 500 millibars provided ample shear to the system. Thunderstorms over western and central North Dakota proceeded east and moved into Barnes County, North Dakota, during the first few hours of the 4th. These storms tracked nearly due east, finally exiting Wadena County, Minnesota, around sunrise. The strongest storms mainly stayed along and south of Interstate 94 in North Dakota and U. S. Highway 10 in Minnesota. These storms trained across the same areas as well, with some spots experiencing large hail or damaging winds two or three times during the event. In addition, heavy rainfall became a problem, resulting in some flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 4, 1:33 AM CST, 57 minutes earlier.
Area forecast discussion, Sep 4, 1:33 AM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 AM CDT THU SEP 4 2014
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014
SEVERE THUNDERSTORM WATCH 492 IN EFFECT UNTIL 7AM FOR THE SOUTHERN
THIRD OF CWFA. AS HAS BEEN ADVERTISED A VERY STRONG...FOR EARLY
SEPTEMBER UP HERE...SEVERE WEATHER SCENARIO HAS DEVELOPED AND
WILL IMPACT THE CWFA THROUGH 12Z TO 15Z. CLUSTERS OF STRONG TO
SEVERE STORMS FORECAST TO DEVELOP AND MOVE QUICKLY ACROSS THE
SOUTHERN RED RIVER VALLEY WITH 60 TO 70 KTS BULK SHEAR...0-1KM
CAPE TO 2000 J/KG AND 700 MB WAA. DAMAGING WIND AND LARGE HAIL THE
MAIN RISK...BUT HIGH VGP IN THE LOWER 0 - 3 KM LAYER AND PRESENCE
OF SHARP BOUNDARY SUPPORT ISOLD TORNADOES.
STORMS SHIFT QUICKLY EAST BY 18Z. DRY SLOT MOVES IN FROM THE
SOUTHWEST SO THE BULK OF THE PRECIPITATION IS CONFINED TO OUR
EASTERN AND NORTHERN CWFA FOR THE AFTERNOON AND EARLY EVENING.
NORTHWEST WINDS BEHIND THE LOW MAY GUST TO NEAR 30 KTS...
BORDERLINE WIND ADVISORY CRITERIA. WRAP AROUND RAIN/SHOWERS
EXPECTED TO IMPACT MAINLY NORTHERN RED RIVER VALLEY 18Z - 06Z
FRIDAY.
FOR FRIDAY THE AREA SHOULD BE UNDER BROAD NORTHWEST FLOW WITH
DIMINISHING WINDS.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 230 AM CDT THU SEP 4 2014
FRIDAY NIGHT INTO SATURDAY SHOULD BE QUIET WEATHER AS SURFACE
HIGH MOVES ACROSS THE NORTHERN PLAINS.
SUNDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT WITH
NEAR ZONAL FLOW ALOFT AND VARIOUS SHORTWAVES MOVING INTO THE
AREA...ALTHOUGH THERE ARE MINOR DIFFERENCES IN TIMING. WINDS
SHIFTING TO THE SOUTH AHEAD OF A SFC TROUGH SUNDAY AND MONDAY WILL
BRING A WARMING TREND AND SOME CHANCES OF PRECIP BY MONDAY AS SOME
MOISTURE RETURN OCCURS. BY MID WEEK...THE NEXT MORE SIGNIFICANT
SHORTWAVE DIGS INTO THE NORTHERN PLAINS. THIS WILL HELP DRAG A
PRETTY STRONG COLD FRONT DOWN INTO THE CWA. THERE SHOULD BE SOME
PRECIP CONTINUING THROUGH TUESDAY WITH THE FRONTAL PASSAGE...ALONG
WITH TEMPERATURES DROPPING WELL BELOW SEASONAL AVERAGES BY THE END
OF THE PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1144 PM CDT WED SEP 3 2014
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION TONIGHT.
USED THE LATEST RADAR IMAGERY AND HI-RES MODEL GUIDANCE FOR
TIMING. THIS ACTIVITY IS EXPECTED TO AFFECT EACH TAF SITE FOR AT
LEAST A BRIEF PERIOD OF TIME. THE STRONG ACTIVITY WILL BE ACROSS
SOUTHEAST NORTH DAKOTA...AND MAY AFFECT KFAR. BEHIND THIS
PRECIP...ANTICIPATE A PERIOD OF MVFR CIGS FOR A FEW HOURS.
THEN...VFR CONDITIONS AS WINDS BECOME WESTERLY (AND GUSTY).
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
SHORT TERM...EWENS
LONG TERM...EWENS/JR
AVIATION...TG
Hazardous weather outlook, Sep 3, 4:56 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
556 PM CDT WED SEP 3 2014
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041045-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
556 PM CDT WED SEP 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TONIGHT
STRONG TO SEVERE STORMS WILL BE POSSIBLE LATER TONIGHT ACROSS
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...MAINLY AFTER
MIDNIGHT. THESE STORMS WILL BRING THE THREAT OF LARGE HAIL AND
POSSIBLY STRONG WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
JR/TG
In the hours before
Special weather statement, Sep 4, 1:19 AM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
219 AM CDT THU SEP 4 2014
MNZ002-003-NDZ029-030-039-040815-
CASS ND-CLAY MN-NORMAN MN-STEELE ND-TRAILL ND-
219 AM CDT THU SEP 4 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLAY AND WESTERN NORMAN
COUNTIES IN NORTHWEST MINNESOTA...AND SOUTHERN TRAILL...EXTREME
SOUTHEASTERN STEELE AND NORTHERN CASS COUNTIES IN SOUTHEAST NORTH
DAKOTA UNTIL 315 AM CDT...
AT 217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF CASSELTON...OR 31 MILES NORTHWEST
OF FARGO...MOVING TO THE NORTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
ARTHUR AND AMENIA AROUND 225 AM CDT.
HUNTER AROUND 230 AM CDT.
PROSPER AROUND 235 AM CDT.
HARWOOD...GRANDIN AND GARDNER AROUND 245 AM CDT.
FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE
MARKER 81 AROUND 245 AM CDT...AND MILE MARKER 99 AROUND 250 AM CDT...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4749 9655 4694 9632 4693 9757 4719 9766
TIME...MOT...LOC 0719Z 247DEG 33KT 4712 9734
JR
Event by event
7 hail, 5 thunderstorm wind, 5 flash flood, 2 tornado, 1 lightning, 1 flood. Local standard time, as filed.
Lightning, Hubbard
- When
- September 4, 2:30 AM CST
- Where
- Hubbard County, 0.69 mi N of Dorset
- Property damage
- $300,000
- Reported by
- Newspaper
- Coordinates
- 46.960, -94.950
Lightning ignited a fire that destroyed one restaurant and badly damaged a second neighboring restaurant.
Hail, Clay
- When
- September 4, 2:45 AM CST
- Where
- Clay County, 0.47 mi E of Barnesville
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.650, -96.420
Thunderstorm Wind, Wilkin
- When
- September 4, 3:15 AM CST
- Where
- Wilkin County, 2.35 mi SE of Wolverton
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.560, -96.740
Trees were blown down in town.
Tornado, Otter Tail
- When
- September 4, 3:48 AM CST to 3:52 AM CST
- Where
- Otter Tail County, 1.46 mi NNE of Rothsay to 3 mi NW of Rothsay
- Rating
- EF2
- Path length
- 2.7 mi
- Path width
- 200 yd
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.500, -96.270
A tornado tracked intermittently for about two miles, leaving a track through corn and grain fields. It tore down numerous two to three foot diameter hardwood trees and ripped shingles, roofing, and siding off a house. Peak winds were estimated at 120 mph.
Hail, Otter Tail
- When
- September 4, 3:55 AM CST
- Where
- Otter Tail County, 2.13 mi NNE of New York Mills
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 46.550, -95.370
Hail, Otter Tail
- When
- September 4, 4:00 AM CST
- Where
- Otter Tail County, 2.35 mi SW of New York Mills Arpt
- Measured
- 3.25 in hail
- Reported by
- Public
- Coordinates
- 46.480, -95.370
Hail, Otter Tail
- When
- September 4, 4:00 AM CST
- Where
- Otter Tail County, 4.49 mi WSW of Dent
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.530, -95.810
Hail, Otter Tail
- When
- September 4, 4:30 AM CST
- Where
- Otter Tail County, 0.47 mi W of Pelican Rapids
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 46.570, -96.090
Flash Flood, Clay
- When
- September 4, 4:30 AM CST to 10:00 AM CST
- Where
- Clay County, 2 mi N of Moorhead to 2 mi S of Moorhead
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 46.909, -96.750
Streets were flooded in south Moorhead.
Tornado, Otter Tail
- When
- September 4, 4:42 AM CST to 4:45 AM CST
- Where
- Otter Tail County, 2.13 mi SSW of New York Mills to 1 mi SE of New York Mills
- Rating
- EF1
- Path length
- 2 mi
- Path width
- 250 yd
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 46.490, -95.390
A tornado wrapped in downburst winds and heavy rain tracked intermittently for about two miles across east central Newton Township. The tornado knocked down numerous trees and large tree branches, broke a few power poles, and overturned a hayrack along its route. Peak winds were estimated at 95 mph.
Hail, Otter Tail
- When
- September 4, 4:45 AM CST
- Where
- Otter Tail County, 2.85 mi W of Dent
- Measured
- 2.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 46.550, -95.780
The hail fell at Big McDonald Lake.
Thunderstorm Wind, Otter Tail
- When
- September 4, 4:50 AM CST
- Where
- Otter Tail County, 0.69 mi N of Battle Lake
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Newspaper
- Coordinates
- 46.290, -95.720
A truck was blown off highway 210 near Battle Lake.
Hail, Otter Tail
- When
- September 4, 4:57 AM CST
- Where
- Otter Tail County, 0.48 mi E of New York Mills
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 46.520, -95.370
Flash Flood, Clay
- When
- September 4, 5:00 AM CST to 10:00 AM CST
- Where
- Clay County, 2 mi NW of Barnesville to 2 mi SW of Barnesville
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 46.670, -96.460
Several bouts of heavy rainfall flooded city streets. Water was reported to be over a foot deep in some areas.
Thunderstorm Wind, Wadena
- When
- September 4, 5:15 AM CST
- Where
- Wadena County, 0.69 mi S of Wadena
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.440, -95.130
A large number of trees and light poles were blown down in town, with several trees falling on homes.
Thunderstorm Wind, Wadena
- When
- September 4, 5:15 AM CST
- Where
- Wadena County, 0.48 mi E of Verndale
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.400, -95.010
The wind gust was measured by a MNDOT RWIS sensor near Verndale.
Thunderstorm Wind, Wadena
- When
- September 4, 5:28 AM CST
- Where
- Wadena County, 3.58 mi NNW of Staples
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 46.400, -94.800
The wind gust was measured at the Staples airport.
Flash Flood, Wilkin
- When
- September 4, 5:30 AM CST to 10:00 AM CST
- Where
- Wilkin County, 1.5 mi ENE of Wolverton to 3 mi ESE of Wolverton
- Cause
- Heavy Rain
- Property damage
- $1,000
- Crop damage
- $10,000
- Reported by
- Public
- Coordinates
- 46.588, -96.751
Several farm access roads and fields were flooded across Wolverton Township.
Flash Flood, Wilkin
- When
- September 4, 6:00 AM CST to 10:00 AM CST
- Where
- Wilkin County, 2 mi NW of Lawndale to 2 mi SW of Lawndale
- Cause
- Heavy Rain
- Property damage
- $500
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.590, -96.400
Numerous fields and farm access roads were flooded across Atherton and Prairie View townships.
Flash Flood, Otter Tail
- When
- September 4, 6:00 AM CST to 10:00 AM CST
- Where
- Otter Tail County, 2 mi NW of Pelican Rapids to 2 mi SW of Pelican Rapids
- Cause
- Heavy Rain
- Property damage
- $3,000
- Crop damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 46.590, -96.110
Widespread street flooding occurred in Pelican Rapids along with the flooding of nearby fields and rural access roads.
Flood, Wadena
- When
- September 4, 1:00 PM CST to 1:49 PM CST
- Where
- Wadena County, 2 mi NW of Sebeka to 2 mi SW of Sebeka
- Cause
- Heavy Rain
- Crop damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 46.651, -95.130
Widespread heavy rain fell through the early morning and produced a large area of standing water, which flooded ditches and fields across portions of southern Red Eye, Rockwood, and North Germany townships.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, September 4, 2014$334,000 · 78 kt wind · 3 events
- Flash Flooding and Damaging Winds in Michigan, September 4 to 5, 20141 injured · $52,000 · 50 kt wind · 10 events
- Flash Flood and Hail in Wisconsin, September 4 to 5, 2014$90,000 · 1 in hail · 6 events
- Tornadoes and Flash Flooding in North Dakota, September 4, 2014$21,000 · EF1 · 11 events
- Hail and Damaging Winds in Wisconsin, September 4, 2014$42,000 · 2.5 in hail · 20 events
- Hail and Damaging Winds in Minnesota, September 4, 2014$75,000 · 1 in hail · 4 events
- High Wind in Michigan, September 4, 2014$65,000 · 55 kt wind · 1 event
- High Wind in Michigan, September 4, 2014$38,000 · 55 kt wind · 2 events
- Flash Flooding in West Virginia, September 4, 2014$28,000 · 4 events
- Excessive Heat in Missouri, September 4, 20142 injured · 6 events
- Hail and Damaging Winds in Wisconsin, September 4, 20141.5 in hail · 19 events
- Hail and Damaging Winds in Minnesota, September 4, 20141.25 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533369, 533370, 533371, 533372, 533373, 533375, 533377, 533378, 533388, 533380, 533381, 533382, 533383, 533390, 533384, 533385, 533386, 533392, 533393, 533394, 533397.